Alert archive / Missouri / River Flood Warnings in 2019
River Flood Warning 165, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at May 20, 2019, 8:55 AM CDT for Linn County, Livingston County, Missouri. It took effect at May 21, 2019, 10:17 AM CDT. It was in force for 14 days.
The area
The counties it named.
The facts
- Issued
- May 20, 2019, 8:55 AM CDT (13:55 UTC)
- In effect from
- May 21, 2019, 10:17 AM CDT
- Expired
- Jun 4, 2019, 8:40 AM CDT
- In force
- 14 days
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Linn County, MO, Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 139 km from the middle of the area, began a volume at 13:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Grand River near Chillicothe (CHZM7).
- Action stage
- 19 ft
- Minor stage
- 24 ft
- Moderate stage
- 28 ft
- Major stage
- 35 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06899680, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at May 20, 6:20 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, May 20, 6:20 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
620 AM CDT Mon May 20 2019
.Discussion...
Issued at 348 AM CDT MON MAY 20 2019
The long advertised upper trough is beginning to emerge into the
western Plains states, and convection has already blossomed in
eastern NM/West Texas in response to the strong ascent. This
discussion will focus more on the key changes to the forecast and
the degree of uncertainty. For a rundown on the synoptic/mesoscale
setup, please reference WPC/SPC discussions.
Two main weather-related impacts are expected with this storm
system: 1) Heavy rainfall and flash flooding potential this evening
into Tuesday morning, and 2) The cold front and associated severe
weather/heavy rainfall threat on Tuesday. Global and high-res models
are in generally good agreement with Tuesday's weather - both with
respect to timing, environment, and placement of key features. The
notable model uncertainty stems from this evening/overnight convection as
global models and CAMs significantly differ. Global model guidance
has produced a southeastward shift of the corridor of most repeated
rainfall/highest QPF, placing the heaviest rainfall near the KC
Metro and within the existing Flash Flood Watch. In contrast,
several high-res solutions (including HRRR, NAMNest) keep robust
convection much further south, generally in an E-W band over
northern OK and southern Kansas, hugging the surface warm front. As
with forecasting convection, it is extremely difficult to anticipate
storm-scale processes and subsequent cold pools even 12-18 hours in
advance. This forecast reflects some middle ground between
scenarios, with a lean towards the global models handle on the overall
dynamics/forcing of the upper wave and subsequent placement of
highest QPF. There is clearly high uncertainty to where the exact
corridor of heaviest rainfall ends up occurring this evening into
early Tuesday AM, and the takeaway is that where this occurs, flash
flooding will be a threat with 2-3" of rainfall expected over
already wet grounds. Will continue the Flash Flood Watch with no
changes to start/end times. With the warm front situated well south
of the forecast area and widespread precipitation expected, the
overall severe weather threat tonight is low, with wind damage
and tornado potential unlikely due to the stable surface layer.
By sunrise Tuesday morning, the surface warm front will begin to
move northward, with models continuing to suggest this feature
reaching the I-70 corridor by noon Tuesday. Another round of
convection is expected ahead of the cold front that will quickly
move through the forecast area Tuesday afternoon, potentially
intensifying as it moves eastward. Tuesday afternoon will be the
most probable window for severe weather. While deep layer shear
will be more than supportive for storm organization, the available
instability remains in question, even within the lifting warm
sector due to the potential for cloud debris. That said, the
eastern 2/3rds of the forecast area will need to be closely
monitored as a surface low tracks across the CWA, with strong low-
level shear, QLCS tornadoes and pockets of straight-line wind
damage would be potential hazards within this line of storms along
the cold front. The heavy rainfall and severe weather threat will
end as the front sweeps through the area by early evening.
Active weather will return late in the work week into the weekend as
a parade of upper troughs continue to cycle through the
Intermountain West and eject into the Plains.
&&
.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 618 AM CDT MON MAY 20 2019
VFR conditions expected through much of the daylight hours.
Conditions will abruptly deteriorate by this evening as widespread
showers and thunderstorms periodically move through terminal space
through the end of the forecast period. MVFR to potentially IFR
conditions will occasionally occur.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch from this evening through Tuesday evening for
KSZ025-057-060-102>105.
MO...Flash Flood Watch from this evening through Tuesday evening for
MOZ001>007-011>016-020>023-028>031-037-038-043-053.
&&
Discussion...Blair
Aviation...BlairHazardous weather outlook, May 20, 5:57 AM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 557 AM CDT Mon May 20 2019 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-211100- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 557 AM CDT Mon May 20 2019 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers and thunderstorms spread across region this evening, with flash flooding and hail as threats tonight. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Overnight storms may persist into Tuesday morning, but expect more strong to severe storms by Tuesday afternoon. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:32 PM CDT | River Flood Warning | EAX | Chariton, Macon | 14 hr |
| May 20, 8:47 AM CDT | River Flood Warning | EAX | Bates | 11 days |
| May 20, 8:47 AM CDT | River Flood Warning | EAX | Buchanan | 14 days |
| May 20, 9:43 AM CDT | River Flood Warning | EAX | Johnson, Pettis | 4 days |
| May 20, 9:43 AM CDT | River Flood Warning | EAX | Cooper, Saline | 10 days |
| May 20, 9:43 AM CDT | River Flood Warning | EAX | Ray | 3 days |
| May 20, 9:43 AM CDT | River Flood Warning | EAX | Carroll | 4 days |
| May 20, 9:52 AM CDT | River Flood Warning | EAX | Platte | 41 days |
| May 20, 10:07 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 7 days |
| May 20, 10:07 AM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 4 days |
| May 20, 9:43 AM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 70 hr |
| May 20, 9:52 AM CDT | River Flood Warning | EAX | Wyandotte | 23 days |
Nearby
River Flood Warnings in Missouri, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.